Illinois, 2011Hail and Damaging Winds in Illinois, June 21, 2011
June 21, 2011 · NWS DVN · 5 events in 2 counties and zones
A storm system centered over southern Minnesota pushed a cold front into western Illinois during the evening of June 21. A line of severe thunderstorms developed across western Illinois during the late afternoon and evening bringing damaging winds, heavy rain, and small hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system centered over southern Minnesota pushed a cold front into western Illinois during the evening of June 21. A line of severe thunderstorms developed across western Illinois during the late afternoon and evening bringing damaging winds, heavy rain, and small hail. The winds brought down numerous tree limbs and power poles across Putnam and Bureau Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 21, 2:15 PM CST, 3 hours 30 minutes earlier.
Area forecast discussion, Jun 21, 2:15 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
315 PM CDT TUE JUN 21 2011
.SYNOPSIS...
IMPRESSIVE COLD CORE LOW SEEN SWIRLING ON SATELLITE OVER NW IA. THIS
SYSTEM LOOKS MORE LIKE LATE FALL OR EARLY SPRING INSTEAD OF THE
FIRST DAY OF SUMMER. DRY SLOT ACROSS EASTERN IA WITH CLUSTER OF
STORMS IN SE WI AND NEAR ST. LOUIS. COLD FRONT WAS JUST ENTERING
EASTERN IA AT MID AFTERNOON. EXTENSIVE LOW CLOUDS AND LIGHT RAIN
ASSOCIATED WITH THE LARGE CIRCULATION AROUND THE LOW. CURRENT TEMPS
IN THE LOWER TO MID 80S IN THE DVN CWA WITH SOUTH WINDS GUSTING TO
OVER 30 MPH. ON THE CHILLY SIDE OF THE STORM SYSTEM TEMPS WERE ONLY
IN THE 50S AND 60S IN THE DAKOTAS...CENTRAL AND SW MN AND INTO NW
IA. AT 2 PM SPC MESOANALYSIS INDICATED THE HIGHEST SUPERCELL
COMPOSITE...BULK SHEAR AND SBCAPE PARAMETER VALUES ARE ALONG AND
EAST OF THE MS RIVER. THE HIGHEST SIG TOR VALUES ARE IN SOUTHERN WI.
..HAASE..
&&
.SHORT TERM...TONIGHT AND WEDNESDAY...
FORECAST FOCUS ON THUNDERSTORMS EARLY THIS EVENING THEN COLDER...
CLOUDY AND LIGHT RAIN ON WEDNESDAY.
TONIGHT...WINDOW OF OPPORTUNITY FOR SEVERE WEATHER IS BECOMING
SHORTER AS SURFACE WINDS TURN SOUTHWEST. SOME OF OUR IL COUNTIES MAY
STILL HAVE A SEVERE THREAT UNTIL ABOUT 7 PM OR SO. THUNDERSTORM
CHANCES SHOULD BE ENDING EARLY THIS EVENING AS COLD FRONT PUSHES
ACROSS THE DVN CWA. WILL GET DRY SLOTTED FOR A TIME SO SHOULD BE DRY
FROM LATE EVENING THROUGH MOST OF THE NIGHT. THIS TO BE FOLLOWED BY
THE COLD CORE UPPER LOW WHICH SHOULD BE CENTERED ALONG THE MN/IA BY
12Z WEDNESDAY. WILL BRING IN A SLIGHT CHANCE FOR SHOWERS LATE
TONIGHT. MIN TEMPS IN THE 60S.
WEDNESDAY...STACKED CLOSED LOW SHOULD PUSH SLOWLY INTO SOUTHERN MN.
EXTENSIVE WRAP-AROUND LOW CLOUDS WITH THE COLD AIR ALOFT EXPECTED
ALL DAY SO LITTLE IF ANY SUNSHINE. OPERATIONAL MODELS SUGGEST LIGHT
RAIN LIKELY ACROSS OUR NORTH HALF WITH SCATTERED SHOWERS IN THE
SOUTH. TIME HEIGHT SECTIONS INDICATE DEEP MOISTURE TO ABOVE 15K FT.
MAX TEMPS IN THE MID 60S TO LOWER 70S. THIS IS ABOUT 15 DEGREES
BELOW NORMAL FOR THIS TIME OF YEAR. WHILE NOT EXPECTING ANY RECORD
COOL MAX TEMPS ON WEDNESDAY IT IS STILL NOTEWORTHY AND SEE CLIMATE
SECTION FOR THE RECORD COOL MAXES. SOUTHWEST WINDS WILL BE GUSTING
TO 30 MPH MAKING FOR A RATHER COOL DAY INDEED. WITH THE CIRCULATION
CENTER NEARBY WE CAN NOT RULE OUT SOME COLD CORE BRIEF FUNNEL CLOUDS.
..HAASE..
.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY...
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...CLOSED OFF VERTICALLY
STACKED LOW PRESSURE SYSTEM WILL LOOK TO SLOW-ROLL NORTHEASTWARD
THIS PERIOD FROM THE MN/IA/WI TRI-STATE REGION...TO JUST NORTHEAST
OF LK SUPERIOR. EXTENSIVE AND RATER DEEP LAYER OF HIGHER RH/S FROM
THE SFC TO NEAR H5 MB FOR THIS TIME OF YEAR...TO WRAP AROUND IT/S
SOUTHWESTERN FLANK AND ENGULF MOST OF THE CWA THROUGH FRI MORNING.
CYCLONE/S SATELLITE VORT SPOKES TO OCCASIONALLY WRING OUT COOL
SEASON-LIKE BOUTS OF LIGHT RAIN AND DRIZZLE OUT OF THE STRATUS DECK
LIKE THE ONGOING PACKAGE IS ALREADY ADVERTISING. BEST CHANCE OF
MEASURABLE RAIN OF A FEW TENTHS NORTH OF I80 WED NIGHT UNDER
SOUTHERN GRADIENT OF MAIN UPPER LEVEL VORT MAX. IF CLOUD COVER AND
LIGHT PRECIP REMAIN PERSISTENT WELL INTO THE DAY ON THU...THE RECORD
COOL MAXIMUM TEMPS STILL LOOK TO BE IN JEOPARDY ESPECIALLY AT
MOLINE. EXPECT WIDESPREAD MID TO UPPER 60S...BUT ANY BREAKS IN THE
SOUTHWESTERN CWA WILL BOOST TEMPS INTO THE LOWER 70S. LOW TEMPS THIS
PERIOD IN THE MID TO UPPER 50S...SO SEASONABLY LOW DIURNAL SWINGS.
FRIDAY THROUGH SUNDAY...IN THE WAKE OF THE NORTHEASTWARD MIGRATING
CYCLONE...BOTH SFC AND UPPER RIDGING ESTABLISHING ACRS THE WESTERN
GRT LKS/UPPER MS RVR VALLEY SHOULD ENSURE A RELATIVELY DRY WEEKEND
LOCALLY. MOST OF THE LATEST 12Z RUN MEDIUM RANGE GUIDANCE INCLUDING
THE GFS AND ECMWF SUGGEST THAT THE MAIN LLVL QUASI-STATIONARY
BOUNDARY TO ALIGN UNDER SOUTHERN FRINGE OF LOW AMPLITUDE MID CONUS
UPPER RIDGE ACRS KS...TO SOUTHEASTERN MO AND SOUTHERN IL THIS PERIOD.
BULK OF ANY MCS/S OR CONVECTIVE CLUSTERS WOULD PROPAGATE THOUGH THESE
AREAS AND REMAINING LARGELY SOUTH OF THE LOCAL CWA IF THESE SOLUTIONS
UNFOLD AS CURRENTLY PROGGED. THE SOUTHERN CWA MAY BE JUST AT RISK OF
SOME SCATTERED ELEVATED SHOWERS AND POSSIBLY A STORM FRIDAY NIGHT
INTO SAT...AND AGAIN SAT NIGHT INTO SUNDAY MORNING. LOW CONFIDENCE
EVEN IN THIS PRECIP POTENTIAL BUT WILL HAVE TO KEEP LOW CHC POPS IN
THE SOUTH OVER THE WEEKEND. MORE BREAKS IN THE CLOUD COVER FRI
AFTERNOON WOULD TRANSLATE TO MOST OF THE CWA RETURNING TO THE LOWER
70S...WITH THERMAL MODERATION LEADING TO HIGHS IN THE MID TO UPPER
70S ON SAT ESPECIALLY NORTH OF DEBRIS CLOUDS OR ANY PRECIP.
SOUTHEASTERLY RETURN FLOW MAY TRANSLATE TO A RETURN TO THE 80S BY
SUNDAY...AGAIN IF A DRY FCST WITH SOME LATE JUNE INSOLATION PANS OUT.
MONDAY AND TUESDAY...DIGGING L/W TROF ACRS CENTRAL CANADA MAY
EVENTUALLY TRY AND SHUNT A SFC BOUNDARY TOWARD THE CWA BY SOMETIME
NEXT TUESDAY. THIS FEATURE WOULD ENCOUNTER RIDGING AND WANT TO
WEAKEN OR WASH OUT. UPSTREAM FORCING BETTER FOR MCS GENERATION ACRS
NE...SD...SOUTWEST MN OR NORTHWEST IA MON NIGHT AND THUS THE
POTENTIAL FOR SOUTHEASTWARD PROPAGATION OF THIS SYSTEM FOR CONVECTIVE
CHANCES INTO PORTIONS OF THE LOCAL AREA LATE MON NIGHT INTO TUE
MORNING. INCREASING WARM MOIST FLOW INTO THE REMNANTS OF THIS
ACTIVITY...OR THE INCOMING FRONT ITSELF MAY SET OFF ANOTHER ROUND OF
STORM DEVELOPMENT LATER TUE OR TUE NIGHT IN OR NEAR THE DVN CWA. A
LOT OF UNCERTAINTIES THAT FAR OUT OF COURSE...WITH TIMING AND STORM
PROPAGATION PATHS...THUS JUST LOW CHC POPS WARRANTED AT THIS TIME. IF
NO STORM DEBRIS MATERIALIZES NEXT TUE...THERE WILL BE THE POTENTIAL
TO WARM UP INTO THE UPPER 80S IN THE SOUTHERN 2/3S OF THE FCST AREA.
..12..
&&
.AVIATION...
VFR CONDS EXCEPT MVFR/OCNL IFR IN TSRA. THEN MVFR CIGS LATER TONIGHT
AND WEDNESDAY AS AN EXTENSIVE AREA OF LOW CLOUDS ASSOCIATED WITH
STRONG LOW PRESSURE WILL BE OVER THE REGION. SOUTH TO SOUTHWEST
WINDS GUSTING TO 25-30 KNOTS THIS AFTERNOON WITH HIGHER GUSTS IN
SHOWERS AND STORMS. SOUTHWEST WINDS 10 TO 15 KNOTS TONIGHT AND THEN
SOUTHWEST WINDS 10 TO 20 KNOTS ON WEDNESDAY. ..HAASE..
&&
.CLIMATE...
RECORD COOL MAX TEMPERATURES FOR JUNE 22ND
DUBUQUE....61 IN 1991
MOLINE.....65 IN 1992 AND OTHER YEARS
RECORD COOL MAX TEMPERATURES FOR JUNE 23RD
DUBUQUE....61 IN 1969
MOLINE.....67 IN 1969
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
HAASE/12
Hazardous weather outlook, Jun 21, 11:53 AM CST, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...RETRANSMISSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1253 PM CDT TUE JUN 21 2011
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-221800-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1253 PM CDT TUE JUN 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL BE LIKELY THIS AFTERNOON INTO EARLY THIS
EVENING MAINLY IN NORTHEAST IOWA AND NORTHWEST ILLINOIS. ELSEWHERE
ISOLATED TO SCATTERED STORMS ARE EXPECTED. THIS WILL BE AHEAD OF
A STRONG COLD FRONT PUSHING ACROSS CENTRAL IOWA. SOME OF THESE
STORMS WILL BE SEVERE WITH THE MAIN THREAT DAMAGING WINDS OF AT
LEAST 60 MPH AND GOLF BALL HAIL. AN ISOLATED TORNADO OR TWO IS
POSSIBLE. BRIEF HEAVY RAIN WILL ALSO ACCOMPANY THE STORMS. THE
STORM PREDICTION CENTER HAS A SLIGHT RISK FOR NORTHEAST IOWA AND
NORTHWEST ILLINOIS.
THUNDERSTORMS WILL BE MOVING NORTHEAST AT 40 MPH.
AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON INTO EARLY THIS
EVENING.
HAASE
In the hours before
Special weather statement, Jun 21, 3:43 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
443 PM CDT TUE JUN 21 2011
ILZ009-017-018-212230-
PUTNAM IL-WHITESIDE IL-BUREAU IL-
443 PM CDT TUE JUN 21 2011
...THUNDERSTORMS DEVELOPING RAPIDLY IN WESTERN ILLINOIS...
DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS HAD FORMED RAPIDLY
FROM NEAR GALESBURG AND PEORIA SOUTHWARD TO NEAR THE SAINT LOUIS
AREA. THESE STORMS WERE MOVING NORTHEAST AT 40 MPH AND WILL BE
AFFECTING BUREAU AND PUTNAM COUNTIES THROUGH 7 PM.
THE STRONGER STORMS MAY PRODUCE WINDS OF 50 TO 60 MPH...LARGE HAIL
AND BRIEF TORRENTIAL RAINS.
IF THREATENING WEATHER APPROACHES SEEK SHELTER IN A STURDY BUILDING.
EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS...AND RISES
IN AREA STREAMS AND CREEKS.
&&
LAT...LON 4110 8916 4110 8935 4111 8936 4114 8934
4115 8963 4123 8964 4123 8976 4167 8981
4167 8963 4159 8962 4158 8916
HAASESpecial weather statement, Jun 21, 4:41 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
541 PM CDT TUE JUN 21 2011
ILZ017-018-212345-
BUREAU-PUTNAM-
541 PM CDT TUE JUN 21 2011
...STRONG THUNDERSTORMS IN WESTERN ILLINOIS...
AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR PRINCETON TO
LEWISTOWN IN FULTON COUNTY MOVING NORTHEAST AT 40 MPH.
* THUNDERSTORMS WILL BE NEAR...
TISKILWA AND PRINCETON AROUND 600 PM CDT...
LA MOILLE AROUND 620 PM CDT...
HENNEPIN AROUND 640 PM CDT...
LADD...SPRING VALLEY...GRANVILLE AND DALZELL AROUND 645 PM CDT...
PENNY SIZE HAIL...WINDS UP TO 60 MPH...BRIEF HEAVY RAIN...ARE
EXPECTED WITH THESE STORMS.
IF YOU HEAR THUNDER MOVE IMMEDIATELY TO A STURDY BUILDING OR CAR
UNTIL THE STORM HAS PASSED.
LAT...LON 4110 8917 4110 8935 4111 8936 4112 8934
4114 8934 4115 8963 4123 8964 4123 8986
4159 8986 4159 8917
TIME...MOT...LOC 2239Z 219DEG 36KT 4146 8950 4039 9007
HAASESpecial weather statement, Jun 21, 4:59 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
559 PM CDT TUE JUN 21 2011
ILZ009-016-017-220000-
BUREAU-HENRY-WHITESIDE-
559 PM CDT TUE JUN 21 2011
...STRONG THUNDERSTORM LOCATED IN HENRY COUNTY ILLINOIS...
AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ATKINSON...OR 13 MILES NORTHEAST OF
CAMBRIDGE...MOVING NORTHEAST AT 45 MPH.
* THE THUNDERSTORM WILL BE NEAR...
HOOPPOLE AROUND 605 PM CDT...
TAMPICO AROUND 615 PM CDT...
DEER GROVE AROUND 620 PM CDT...
ROCK FALLS AND 7 MILES SOUTHEAST OF EMERSON AROUND 630 PM CDT...
STERLING AROUND 635 PM CDT...
PENNY SIZE HAIL...WINDS UP TO 60 MPH...BRIEF HEAVY RAIN...ARE EXPECTED
WITH THIS STORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
WEDNESDAY MORNING FOR NORTHWESTERN ILLINOIS.
LAT...LON 4133 8995 4145 9014 4189 8969 4194 8964
4193 8963 4193 8962 4160 8962
TIME...MOT...LOC 2259Z 220DEG 40KT 4147 8995
HAASEThunderstorm Wind, Bureau
- When
- June 21, 5:45 PM CST
- Where
- Bureau County, Spring Vly
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 41.330, -89.200
Wind gusts estimated to be 70 mph blew down several trees and 4 power poles in spring Valley, IL at 645 pm CDT June 21. A power outage was also observed.
Thunderstorm Wind, Putnam
- When
- June 21, 5:45 PM CST
- Where
- Putnam County, 2.08 mi W of Florid
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.230, -89.320
Wind gusts estimated to be 70 mph blew down a couple of trees about 2 miles south of Hennepin, IL at 645 pm CDT June 21.
Thunderstorm Wind, Bureau
- When
- June 21, 5:50 PM CST
- Where
- Bureau County, 1.25 mi ENE of Depue
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.330, -89.300
Wind gusts estimated to be 65 mph blew down numerous branches in Depue, IL at 650 pm CDT June 21.
Hail, Bureau
- When
- June 21, 5:50 PM CST
- Where
- Bureau County, Spring Vly
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.330, -89.200
Thunderstorm Wind, Bureau
- When
- June 21, 5:53 PM CST
- Where
- Bureau County, 0.99 mi SSE of Ladd to 1.56 mi NW of Dalzell
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 41.366, -89.215
Wind gusts estimated to be 70 mph blew down several power poles along the east bound lanes of Interstate 80 between mile marker 70 and 71 near Ladd, IL at 653 pm CDT June 21. A shed was also blown onto the shoulder of the interstate.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flooding in Illinois, June 21, 20112 injured · $2.5 million · EF1 · 80 events
- Damaging Winds in Indiana, June 21, 20111 death · 1 injured · $23,000 · 56 kt wind · 5 events
- Damaging Winds and Lightning Strikes in Alabama, June 21, 20112 injured · $578,000 · 70 kt wind · 86 events
- Heat in Virginia, June 21, 20111 death · 1 event
- Flash Flooding and Flooding in Michigan, June 21 to 22, 20114 injured · $1.5 million · 2 in hail · 22 events
- Flash Flooding and Damaging Winds in Illinois, June 21 to 22, 2011$698,000 · 61 kt wind · 39 events
- Flash Flooding and Hail in Virginia, June 21, 2011$323,000 · 1.75 in hail · 53 events
- Tornadoes and Flash Flooding in Wisconsin, June 21, 20111 injured · $409,000 · EF1 · 16 events
- Tornadoes and Hail in Texas, June 21, 2011$1.0 million · EF0 · 16 events
- Hail and Damaging Winds in Texas, June 21 to 22, 2011$226,000 · 1.75 in hail · 31 events
- Damaging Winds in Tennessee, June 21, 2011$315,000 · 60 kt wind · 20 events
- Tornado and Flash Flood in Minnesota, June 21, 2011$600,000 · EF0 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320354, 320356, 320350, 320352, 320349.